Skip to content
hypothyroid, vit d deficiency and constant headache
avatar
chiara21 posted:
i was diagnosed with hypothyroidism 3 years ago when I was pregnant with my daughter. Early this year i was also diagnosed with vit d deficiency when I found a little bald patch on my head (which has now cleared up)

So I have been taking both levothyroxine and vit d (calcichew) since March. Back in August I started to get daily headaches, normal pain killers didn't really help, sinus medication helped a little. The headache was pretty much permanent, it was there when I woke up every morning. I thought it was maybe stress, and when I went on holiday in early Sept the headaches miraculously disappeared. But within 48 hours of being back, the headaches returned and this was before i even went back to work

It's now 2.5wks later and the headache has been permanent as before. It feels like a sinus headache, lots of pressure behind the eyes and nose, tender to the touch, feels like an axe between the eyes. I sleep fine but when I wake up it's still there. Pain/Pressure across the whole front of the forehead too and at the back of the neck/bottom of skull.

I saw my osteopath yesterday who said it could be stress/tension related but said I could also be stressed and tense because of the headache as well as the other way round and that I should get checked out (told him about vit d and thyroid)

I just wondered if maybe I need to get vit d tested again, maybe my dose is not high enough? I dawned on me that no headaches whilst I was away in Cyprus could have been because of the extra sunlight? could also have been stress but then the headaches started before I went back to work and the headache doesn't seem to vary with additional stress.

I'm starting to struggle to function and deal with my lively 3 year old - in addition to the headaches I'm starting to feel like I'm suffering from pms all month (short temper, easily upset etc) but this might just be the constaint pain and pressure.

I'm trying to get an appt with my doctor (easier said than done) and would welcome any thoughts/feedback/similar experiences. I don't really want to get fobbed of with 'it's just stress' and may also insist she refers me to an endocrinologist so any feedback would be gratefully received.
Reply
 
avatar
gtaylortpm responded:
Hello Chiara21,

I recently started replacement therepy with levothyroxine and have been experiencing similar symptoms. Though I am a man, I have a new appreciation for women who suffer from PMS. I was diagnosed with hyperthyrodism 2 years ago and was treated by killing the thyroid with radioactive iodine.

I now must now develop coping mechanisms because I, like you, often have times when I am easily upset and have a short temper. My endocrinologist is currently trying to calibrate my levels so I can function without these (PMS) symptoms. My levels may be somewhat too high. I will keep you posted.

I too now experience headaches. I believe these headaches may be the cumulative effects of marginally high dosages of levo. I suspect if my dosage is too high, so too is my blood pressure and thus I experience the headaches. Just a theory tough. My question for you is: When you were on vacation, inadvertenly miss taking your medication?

I hope you get relief....gt
 
avatar
Elizabeth_WebMD_Staff responded:
Hi chiara21,

Until you get more response or an appointment with your doctor, I found this slideshow and information on Vitamin D.

Also, talk with your doctor about allergens that you are exposed to at home and not exposed to on holiday which may be causing your symptoms.

Hope this is helpful,
Elizabeth
 
avatar
chiara21 replied to gtaylortpm's response:
Thanks gt, good to know you know what we're going through, but sorry you're going through it too :)
I was very careful on hols to make sure I took my meds so i don't think this was the problem. And I think if anything my levels might be too low as they've been high before and I remember the racing heart.
My aunt who also has same condition was told that your natural levels can fluctuate daily and as a result an annual blood test and the same levels of meds for a year aren't necessarily going to be sufficient - no wonder we're all up and down.
good point about the blood pressure, my doc hasn't taken mine for some time (maybe it's a UK thing)
I hope you get your levels sorted out and start to feel better.
 
avatar
chiara21 replied to Elizabeth_WebMD_Staff's response:
thanks Elizabeth
i did also wonder about allergens, especially as the headache seems to worsen when I'm in the car driving.
Good slide show too
 
avatar
An_226878 responded:
Your symptoms are just like my 21 year old daughter. This has been going on for almost year. Headache, High TSH, Menstrual Irregularities. She is a graves patient who had her thyroid ablated due to the disease when she was 16. She has be on her levoxyl for years and was doing great and now her TSH is high(Hypothyroid) and she has the constant headache you talk about. The Endocrinologists have been elevating the dosage on her pills since June of last year. Still High TSH levels. She has had MRI's, MRA's, and no concrete answer. We have been to several Doctors, OBGYN's, Internist, Neuro-Opthamologists, and Endocrinologist. They are Stumped! Don't know if it is just College Stress, or a Mystery Diagnosis. Your thoughts on sunlight might be a good point, since we are not in a warm winter climate..But it doesn't explain the High TSH levels in my daughter??? Please let me know if you found any answers. I will do the same....
 
avatar
Lera21358 responded:
Been there own that T-Shirt so to speak. My doctor told me they were thyroid headaches due to my levels are still low. She upped my meds and since then headaches are gone. I only get them occasionally and i believe those are associated now with the barometric pressure.

I also how a low Vit-d twice, given mega dosage, then told to take 4000 I.U. a day of the D3.

That was last year, guess what, since then I've had very bad shoulder pain, first on left, last year, was told it was frozen shoulder, went to PT, and to this day that arm still hurts. Then 4 months ago, my right arm I woke up and couldn't move it. Doc sent me again to PT. PT advise me to return to my Doctor. Doctor sent me for x-ray. X-ray is abnormal (whatever that means) and now scheduled to see an Endo and Ortho doc.

Just thought i would mention this in case something is related and you wake up one morning unable to move your arm without ever doing anything to injure it.

My bet they are going to tell me I have osteoporosis. Great!
 
avatar
Lera21358 replied to Lera21358's response:
since I posted this I've been reading while waiting for my appointments. I found one thing that fits what I wrote about to a "T" that is parathyroid disease.

Hopefully this site will help guide you and it wouldn't hurt to ask your doctor about it and to run test.

http://parathyroid.com/


Spotlight: Member Stories

I'm a 40 year old female and have been treating my manic depression with Lithium therapy for about 10 years,straight.I had no idea of the dangers ...More

Helpful Tips

Hashimoto's Patients Beware: Mood Disorders!
Hello all! I was diagnosed with Hashimoto's four years ago and have been struggling with mood problems ever since. I was diagnosed with ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.